I recently was treated with antibiotics(10 days) and a steroid(6 days) for the cough for an upper respiratory infection, finished my last pills about 5 days ago. These symptoms were minimal by the end of the medications. The cough has returned and is worsening. Also, night sweats and cold flashes are back. Minor chest pains/heaviness and difficulty breathing. I don't have health insurance so I'm trying to avoid the doctor so soon again if possible. Any ideas on why the cough is back and the hot/cold flashes? Just trying to decide if it's better to go back now or give it some time.
Not sure if the antibiotic or the steroid is what improved your symptoms (steroid can reduce inflammation, I believe).
Did they do a culture to confirm upper respiratory infection? If you have an infection, evidently the antibiotic they gave you was not powerful enough to knock it out. You might try calling the doctor that ordered the first antibiotic (if positive you have infection) and tell him/her that you started to get better, but have since gotten worse again and see if he/she won't order a stronger antibiotic.
But what you don't want is a super bug that comes from taking yet another antibiotic not strong enough to knock out your infection, but that succeeds in making the infection even stronger than it was before. If the doctor did not take a culture and is only guessing you have infection, and you have a productive cough, giving a sputum sample for culture so you can be sure and get the right antibiotic for the right kind of bacteria is key.
At home, you might want to try a humidifier for that dry throat and cough as well, even make your own vapor tent by putting a sheet over a table and laying under it with your humidifier running under there where you are. I don't know why you are having hot and cold flashes. Do you have any fever? Chills from fever and then sweating from a fever breaking? Any menstrual irregularity that might be associated with hormonal imbalance? Dips in estrogen can cause sweat but may not be your problem.
Welcome to the MedHelp forum!
Since the cough is back, there are two possibilities. One is that you have developed pneumonia, however generally this also causes fever. In your case it could just be hot flashes. In any infection of chest steroids only make things worse.
The other possibility is allergic bronchitis or even asthma. Try taking steam, OTC antiallergic decongestants and see if you improve. If not, I am sorry, but you will need to go back to the doctor.
Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.